News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Psychiatric Topics

Question: Constant Faitgue - side effect or something else?


 student1987 - Fri Aug 13, 2010 9:11 am

In Jan this year I came off effexor following a hypomanic episode. After this I had huge trouble sleeping at night and became very depressed. Following this I was detained under the mental health act and recommenced on Venlafaxine (effexor) 150mg and since then I have found I can sleep . . . However, I am sleeping constantly. To the point where the fatigue is interfering in my life. Everyone is saying how tired I look and I literally sleep AT LEAST 12-14 hours a day where possible (I'm lucky as I'm home from university at present and so don't need to be up for classes etc.). Is this a side effect of the Effexor or is it something else? I recently gained 22lbs to get back into the normal weight range after my bmi dropped to 17, could it be linked to weight gain?

Thanks,
Kirsty
 Faye Lang, RN, MSW - Fri Aug 13, 2010 11:56 pm

Hi student1987,

A 22-lb weight gain to restore weight is not likely to be the cause of your fatigue. Effexor is noted to cause somnolence in some people. Low thyroid can cause the type of fatigue you describe, but a much higher weight gain would be expected in that case. Since you have Bipolar Disorder, another possibility is the deep depressive pole of your condition. You could try a regular, mild exercise program, as a daily walk, to see if it helps alleviate your symptoms. However, the best approach really is to talk with your doctor about the degree of fatigue that you're experiencing. Some people find it helpful to keep a record of their sleep cycle and any other symptoms of fatigue, so that the doctor has a clear record to review in assessing the problem. Your doctor may consider reducing your dosage of Effexor slightly, or prescribe an alternate anti-depressant.

Good luck to you.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here